Hail, Sedgwick
- When
- July 2, 6:00 PM CST to 6:01 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.550, -97.260
The hail was reported via social media.
South central Kansas saw a few multicell severe thunderstorms during the evening of July 3rd, 2019, with some reports of large hail and damaging winds. As the evening and overnight progressed a complex of thunderstorms developed over central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
South central Kansas saw a few multicell severe thunderstorms during the evening of July 3rd, 2019, with some reports of large hail and damaging winds. As the evening and overnight progressed a complex of thunderstorms developed over central Kansas. This slow moving complex of thunderstorms led to reports of flash flooding during the morning hours of July 4th, 2019, across portions of central Kansas, across Marion, McPherson and Saline counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 1:36 PM CST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 236 PM CDT Tue Jul 2 2019 .SHORT TERM...(This evening through Friday night) Issued at 236 PM CDT Tue Jul 2 2019 Unstable airmass in weak flow regime with weak capping should continue to allow for mainly isolated/widely scattered convection through Friday. Mesoscale vorticity center drifting over western Kansas this afternoon and other sub-synoptic features will likely remain foci for loosely organized, slow moving convection. As previous forecaster alluded to, a gradual increase in the daily heat is expected with heat indices flirting with advisory criteria again late in the week. A southward sagging weak cold front by Friday evening into Friday night may provide a better focus for scattered storms across the area. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 236 PM CDT Tue Jul 2 2019 Weak migratory perturbations just north of the upper ridge axis trying to build north again into the central Plains will continue to ripple east over the meandering surface boundary through the weekend. So will continue to show modest chance PoPs. The GFS continues to show a more progressive upper flow regime across the northern tier of states through early next week which evolves into eventual troughing over the Upper Midwest into the Great Lakes by mid-week. If so, this may allow modest cooling just beyond the seven day forecast. KED && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jul 2 2019 Mid-day satellite imagery and surface observations reveal cumulus that has developed across south central and southeast Kansas this morning, mostly with cloud bases of ~3500-5000 feet. However, slightly lower ceilings in the MVFR category of roughly 2000 feet are observed at KCNU with more coverage. Thinking most area airports will remain in the VFR category throughout the day with the exception of KCNU. However, some shower/thunderstorm development cannot be ruled out later this evening and overnight tonight on the periphery of a mesoscale convective vortex (MCV) that is currently located in eastern Colorado/western Kansas. The best chance for a stronger storm will be in central Kansas, though trends will be monitored and TAFs updated as needed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 92 72 93 / 20 20 20 20 Hutchinson 71 93 71 94 / 20 20 20 20 Newton 71 92 71 93 / 20 20 20 20 ElDorado 71 90 71 91 / 20 20 20 20 Winfield-KWLD 72 90 71 91 / 10 20 20 20 Russell 70 94 71 95 / 40 10 20 20 Great Bend 70 93 71 94 / 40 10 20 20 Salina 72 94 73 95 / 20 20 20 20 McPherson 70 93 71 94 / 20 20 20 20 Coffeyville 72 89 72 90 / 20 20 20 20 Chanute 71 90 71 91 / 20 20 20 20 Iola 71 89 71 90 / 20 20 20 20 Parsons-KPPF 71 89 72 90 / 20 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...TAV
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Tue Jul 2 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Tue Jul 2 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This evening and tonight Isolated to widely scattered thunderstorms are expected across the area. Strong storms will be possible this evening, capable of small hail and down-burst winds to around 55 mph. Slow movement of some storms may also result in localized heavy rainfall and minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will remain in the forecast Wednesday through the upcoming weekend. While the risk for organized severe storms will remain low, strong storms with gusty winds, small hail and locally heavy rainfall will be possible. Heat indices will approach or hover around 100 degrees during the afternoon hours on Thursday and Friday and may persist into Saturday afternoon over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT Tue Jul 2 2019
KSZ053-022230-
Chase KS-
434 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Chase County in east central Kansas...
* Until 530 PM CDT.
* At 432 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 8 miles east of
Strong City...moving northeast at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Saffordville,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This is a slow moving storm. Rainfall from this storm is expected
to produce localized flooding in low lying areas.
&&
LAT...LON 3823 9636 3817 9647 3839 9670 3852 9651
3852 9635
TIME...MOT...LOC 2133Z 236DEG 8KT 3840 9639
METZGERSpecial Weather Statement National Weather Service Wichita KS 606 PM CDT Tue Jul 2 2019 KSZ092-030000- Sumner KS- 606 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until 700 PM CDT. * At 603 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Wellington...moving north at 20 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms are very slow moving and are producing torrential rainfall, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715 TIME...MOT...LOC 2305Z 193DEG 17KT 3724 9741 METZGER
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT Tue Jul 2 2019
KSZ069-093-030000-
Butler KS-Cowley KS-
607 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
* Until 700 PM CDT.
* At 605 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Latham, or
12 miles southeast of Leon...moving northwest at 15 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Augusta, Leon, Atlanta, Latham, El Dorado Airport and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3737 9672 3769 9700 3783 9671 3767 9653
3739 9653
TIME...MOT...LOC 2306Z 148DEG 11KT 3753 9667
METZGERSpecial Weather Statement
National Weather Service Wichita KS
612 PM CDT Tue Jul 2 2019
KSZ082-083-030015-
Sedgwick KS-Kingman KS-
612 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Sedgwick County in south central Kansas...
Northeastern Kingman County in south central Kansas...
* Until 715 PM CDT.
* At 610 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Norwich, or
8 miles south of Cheney...moving northwest at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Cheney, Garden Plain, Norwich, Viola, Murdock, Waterloo, Cheney
Lake, Mt Vernon and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3743 9789 3765 9808 3773 9795 3773 9770
3774 9769 3748 9762 3747 9781 3739 9781
TIME...MOT...LOC 2312Z 148DEG 10KT 3750 9776
METZGERSpecial Weather Statement
National Weather Service Wichita KS
646 PM CDT Tue Jul 2 2019
KSZ083-030015-
Sedgwick KS-
646 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 715 PM CDT.
* At 645 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Haysville...
moving north at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita,
Kechi and Andale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3748 9780 3773 9781 3773 9770 3791 9770
3791 9715 3748 9715
TIME...MOT...LOC 2346Z 192DEG 9KT 3753 9731
METZGERSpecial Weather Statement National Weather Service Wichita KS 700 PM CDT Tue Jul 2 2019 KSZ070-094-030030- Greenwood KS-Elk KS- 700 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Greenwood County in southeastern Kansas... Northwestern Elk County in southeastern Kansas... * Until 730 PM CDT. * At 658 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 9 miles east of Latham, or 12 miles northwest of Howard...moving north at 10 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Howard and Piedmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3739 9652 3767 9652 3769 9629 3744 9620 TIME...MOT...LOC 2359Z 192DEG 8KT 3755 9647 METZGER
The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
11 flash flood, 5 flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was reported via social media.
The hail was reported via social media.
Nickel to quarter size hail was reported in town.
Volunteer fire reported some low land flooding in and around Latham. Two inches of rainfall was reported.
Some nickel size hail was also reported.
A large tree was knocked down by the damaging winds.
Water was reported over a roadway south of town.
Lots of standing water with water over county roads east of Caldwell.
A Coop observer reported over 5 inches of rain in the past 24 hours. Water began to flow out of nearby fields and the nearby creek was reported running high.
County dispatch reported a few flooded roads in Sedan.
Heavy rainfall caused water to come into a basement.
Severe street flooding and impassible roadways were reported throughout town. There were numerous reports of flooded basements and water over water roadways east of town.
Goessel Fire department reported helping businesses sandbag around buildings due to high water. Water was reported over the road at 90th and bison near Goessel.
Multiple county roads had water over them near Roxbury.
Several county roads experienced high water due to heavy rainfall.
Emergency management reported water over highway K-15 south of 320th Street.
Emergency management reported either to twelve water rescues in Gypsum and Kipp due to rising water.
A picture was submitted to social media of some lowland and field flooding south of Roxbury.
Emergency management reported evacuations occurred in the town of Durham due to rapidly rising water along the Cottonwood river.
Emergency management conducted water rescues across the northeast portion of Gypsum, due to flash flooding along the Gypsum Creek.
Kansas Highway 15 south of the Durham was closed due high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844313, 844314, 844315, 844316, 844317, 844318, 844319, 844320, 844321, 844322, 844323, 844324, 844325, 844326, 844327, 844328, 844329, 844330, 844331, 844332, 844333.